Thunderstorm Wind, Pennington
- When
- July 23, 9:00 PM MST
- Where
- Pennington County, 3.37 mi W of Scenic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.781, -102.618
Wind gusts were estimated at 60 mph.
A line of thunderstorms moved across portions of west central South Dakota and produced strong wind gusts near Scenic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms moved across portions of west central South Dakota and produced strong wind gusts near Scenic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 4:51 PM MST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 551 PM MDT MON JUL 23 2012 .AVIATION...00Z TAFS VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. THE EXCEPTION WILL BE NEAR SCATTERED THUNDERSTORMS OVER AND EAST OF THE BLKHLS THROUGH THIS EVNG. ON THE LARGER SCALE...THERE WILL BE AN AREA OF MID TO UPPER LEVEL MOISTURE THAT REMAINS OVER THE AREA THROUGH THE PERIOD...WHICH COULD CONTRIBUTE TO ISOLD THUNDERSTORMS AT ABOUT ANY TIME. THE BEST CHANCE...HOWEVER...WILL OCCUR TUESDAY AFTERNOON IN THE VICINITY OF THE BLKHLS AND EASTWARD AS A COLD FRONT APROACHES THE AREA. && .PREV DISCUSSION... /ISSUED 148 PM MDT MON JUL 23 2012/ DISCUSSION...WATER VAPOR SHOWS SHORT WAVE EMBEDDED IN THE MONSOONAL FLOW MOVING THROUGH CNTRL MT/WRN WY. AT THE SURFACE...A NEARLY STATIONARY BOUNDARY EXTENDS FROM CNTRL MT SEWD THROUGH THE BLKHLS AND INTO SCNTRL SD. MLCAPES HAVE RISE TO AROUND 1500J/KG NORTH OF THE BOUNDARY WHERE MOIST NE/E UPSLOPE FLOW EXISTS. THIS AFTN/TONIGHT...CONVECTION EXPECTED TO INCREASE AS AFOREMENTIONED SHORT WAVE MOVES INTO THE WRN DAKOTAS. 0-6KM BULK SHEAR IN THE 35-50KT RANGE NORTH OF THE SURFACE BOUNDARY WILL SUPPORT SOME SVR STORMS. ORDINARY STORM MOTIONS QUITE SLOW...AND GIVEN PRECIPITABLE WATERS AROUND 1.5 INCHES SOME HEAVY RAIN A POSSIBILITY. STORM MOTIONS FOR SUPERCELLS ARE EXPECTED TO BE FASTER. TUESDAY...UPPER LOW CURRENTLY OVER THE PAC NW WILL MOVE EWD ACROSS SERN ALTA/SRN SASK WITH A COLD FRONT DRAGGING SEWD ACRS THE CWFA. THIS COLD FRONT ALONG WITH LOWERING HEIGHTS ALOFT WILL TRIGGER ANOTHER ROUND OF CONVECTION...WITH SHEAR SUFFICIENT FOR MORE POTENTIAL SVR STORMS. PCPN COULD BECOME RATHER WIDESPREAD LATE TUESDAY AFTN AND EVENING GIVEN A STRONG SHORT WAVE ROTATING THROUGH THE UPPER TROF. WEDNESDAY...SOMEWHAT COOLER TEMPS EXPECTED BEHIND THE COLD FRONT. TSTMS POSSIBLE AGAIN DURING THE AFTN/EVE WITH CYCLONIC FLOW ALOFT BUT THREAT FOR SVR STORMS WILL BE MORE LIMITED. MONSOON MOISTURE WILL PUSH SOUTH OF THE AREA WEDNESDAY NIGHT. EXTENDED...DURING THE LAST HALF OF THIS WEEK THE WESTERN U.S. UPPER RIDGE WILL BE MAKING ITS WAY BACK TO THE CENTER PART OF THE COUNTRY IN THE WAKE OF A STRONG UPPER LOW CROSSING THE GREAT LAKES REGION. THURSDAY AND FRIDAY WILL SEE THE MOSTLY BENIGN WEATHER FOLLOWING THE UPPER LEVEL SYSTEM. THE RIDGE IS NOT FORECAST TO BE QUITE AS STRONG AS BEFORE BY THE WEEKEND BUT MOISTURE AND INSTABILITY FOR CONVECTION ARE FORECAST TO RETURN TO THE NORTHERN PLAINS BY LATE SATURDAY AND THE PATTERN REMAINS SOMEWHAT PROGRESSIVE WHEN A WEAK SYSTEM CROSSES THE FORECAST AREA LIKELY TRIGGERING SCATTERED CONVECTION. MOSTLY DRY STABLE CONDITIONS ARE EXPECTED AGAIN LATE SUNDAY AND MONDAY UNDER WEAK SUBSIDENCE. LITTLE CHANGE IN TEMPERATURES THROUGH THE PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...CARPENTER AVIATION...BUNKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 509 AM MDT MON JUL 23 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 509 AM MDT (609 AM CDT) MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL MOVE ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 5 SW ELM SPRINGS 44.26N 102.60W
07/23/2012 E60 MPH MEADE SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 7 SE MUD BUTTE 44.93N 102.77W
07/23/2012 E60 MPH MEADE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST UNION CENTER 44.56N 102.67W
07/23/2012 M59 MPH MEADE SD MESONET
REPORTED BY SDSU AG WEATHER MESONET.
&&
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT MON JUL 23 2012
SDZ027-041-240245-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
809 PM MDT MON JUL 23 2012
AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
PROVO TO 7 MILES NORTHEAST OF RUMFORD TO 11 MILES WEST OF SLIM
BUTTE...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
EDGEMONT...
OELRICHS...
ANGOSTURA RESERVOIR...
&&
LAT...LON 4299 10405 4301 10406 4324 10407 4337 10389
4332 10330 4326 10300 4299 10301
TIME...MOT...LOC 0209Z 239DEG 18KT 4321 10394 4320 10356
4305 10303
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 840 PM MDT MON JUL 23 2012 SDZ027-029-030-041-074-240330- CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD- 840 PM MDT MON JUL 23 2012 AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COTTONWOOD SPRINGS DAM...OR 8 MILES SOUTHWEST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... COTTONWOOD SPRINGS DAM AROUND 850 PM MDT. COLD BROOK RESERVOIR AND DOWNTOWN HOT SPRINGS AROUND 855 PM MDT. WIND CAVE VISITORS CENTER AROUND 910 PM MDT. BUFFALO GAP AROUND 915 PM MDT. && LAT...LON 4372 10355 4348 10310 4325 10363 4338 10383 TIME...MOT...LOC 0239Z 225DEG 24KT 4339 10362 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 PM MDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND DMG 3 SE DOWNTOWN HOT SPRIN 43.40N 103.44W
07/23/2012 FALL RIVER SD LAW ENFORCEMENT
WINDOWS BLOWN OUT OF HOME
&&
JCThe Rapid City radar (KUDX), 42 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391838.